Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 39, NWS Little Rock, AR

May 12, 20094 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 12, 2009, 10:34 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 10:34 AM CDT (15:34 UTC)
Expired
May 12, 2009, 1:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, AR, Pike County, AR, Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 91 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 121534
FFWLZK
ARC097-109-113-127-121830-
/O.NEW.KLZK.FF.W.0039.090512T1534Z-090512T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 AM CDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PIKE COUNTY IN SOUTHWEST ARKANSAS
  MONTGOMERY COUNTY IN WESTERN ARKANSAS
  POLK COUNTY IN WESTERN ARKANSAS
  SOUTHERN SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 130 PM CDT

* AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER          
  RADAR SHOWED SHOWERS AND THUNDERSTORMS BUILDING INTO WESTERN       
  ARKANSAS FROM EASTERN OKLAHOMA. THE GROUND WAS NEARLY SATURATED 
  DUE TO RECENT HEAVY RAIN. GIVEN ADDITIONAL PRECIPITATION...FLASH
  FLOODING IS LIKELY TO OCCUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MENA...Y CITY...GLENWOOD AND MOUNT IDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3483 9445 3486 9373 3481 9369 3476 9371
      3475 9365 3456 9350 3419 9348 3423 9392
      3435 9394 3435 9424 3426 9424 3428 9447

$$


46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 12, 10:21 AM CDT, 13 minutes earlier.

Area forecast discussion, May 12, 10:21 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1021 AM CDT TUE MAY 12 2009

.UPDATE...
WARM FRONT MOVING NORTH...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING NORTH OF THE FRONT. HAVE INCREASED POPS FOR THIS
AFTERNOON...ESPECIALLY OVER THE WEST. OTHERWISE...REST OF THE
FORECAST ON TRACK...AND ONLY ADJUSTED FOR CURRENT CONDITIONS.
&&

.PREV DISCUSSION... /ISSUED 630 AM CDT TUE MAY 12 2009/

AVIATION...
MAINLY VFR CEILINGS TODAY...WITH ISOLATED MVFR CEILINGS WITH
SHOWERS. ISOLATED IFR CEILINGS WITH THUNDERSTORMS. EAST TO SOUTHEAST
WIND FLOW 5 TO 15 MPH. TODAY A WARM FRONT AND UPPER LEVEL SYSTEM
WILL MOVE OVER ARKANSAS...AND DEVELOP SCATTERED SHOWERS AND
THUNDERSTORMS. (59)

PREV DISCUSSION... /ISSUED 326 AM CDT TUE MAY 12 2009/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
AN UPPER RIDGE IS OVER THE CENTRAL PART OF THE U.S. WITH TROUGHS
OVER THE EAST AND WEST COASTS. THE RIDGE WILL MOVE TO THE EAST COAST
BY WEDNESDAY. AN UPPER TROUGH WILL MOVE INTO THE PLAINS WEDNESDAY
NIGHT. SOUTHWEST FLOW ALOFT WILL RETURN FOR THURSDAY AND FRIDAY.

MODELS ARE IN DECENT AGREEMENT THIS MORNING. HIGH PRESSURE AT THE
SURFACE IS OVER THE AREA THIS MORNING. THIS LARGE AREA OF HIGH
PRESSURE WILL MOVE OFF TO THE EAST TODAY AND THE STALLED FRONT
ACROSS TEXAS AND LOUISIANA WILL MOVE NORTH AS A WARM FRONT. THIS
WILL SPREAD RAIN CHANCES NORTHWARD TODAY. AS A SHORT WAVE MOVES
ACROSS ARKANSAS...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE AREA TODAY. DRIER AIR WILL BE IN PLACE WEDNESDAY AND SHOULD
PROVIDE A BRIEF BREAK IN THE PRECIPITATION. A COLD FRONT IN THE
PLAINS WEDNESDAY WILL MOVE INTO ARKANSAS WEDNESDAY NIGHT. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY IN THE NORTHWEST AND SPREAD
SOUTHEAST. THE FRONT IS NOT EXPECTED TO MOVE THROUGH ARKANSAS
HOWEVER. IT WILL STALL THURSDAY...BEFORE MOVING NORTH INTO MISSOURI
FRIDAY. RAIN CHANCES WILL REMAIN OVER THE AREA FRIDAY AS A SHORT
WAVE MOVES ACROSS THE AREA. TEMPERATURES WILL BE BELOW NORMAL TODAY
BUT SLIGHTLY ABOVE NORMAL WEDNESDAY THROUGH FRIDAY.

LONG TERM...SATURDAY THROUGH MONDAY NIGHT
THE EXTENDED FORECAST CHANGES LITTLE WITH CHANCES OF RAIN SATURDAY
AND SUNDAY...THEN DRYING MONDAY. THE CURRENT ZONAL UPPER FLOW IS
REPLACED WITH A BROAD UPPER RIDGE IN THE WEST AND A TROUGH FROM THE
MS VALLEY TO THE EAST COAST. THIS WILL ALLOW A COLD FRONT TO SAG
SOUTHEAST AND BRING SHOWERS AND THUNDERSTORMS TO AR ON SATURDAY AND
INTO SUNDAY...BEFORE THE BOUNDARY NUDGES SOUTHEAST DURING THE DAY
SUNDAY. STILL SOME UNCERTAINTY WITH THE TIMING OF THE FRONT WHEN IT
WILL PUSH OUT OF AR ON SUNDAY. AREAS OF HEAVY RAIN MAY BE POSSIBLE
WITH SLOW MOVEMENT...BUT WILL HOLD OFF FOR NOW WITH ANY ADDITIONAL
DETAILS. OVERALL SEVERE THREAT AT THIS TIME APPEARS TO BE LOW. THEN
ON MONDAY...MODELS TAKE THE BOUNDARY SOUTH OF AR...WITH A COOLER AND
DRIER AIRMASS FILTERING IN. QUITE SURPRISING COLD FRONTS ARE MAKING
IT THIS FAR SOUTH IN MAY. TEMPERATURES WILL BE AROUND TO A BIT BELOW
NORMAL VALUES SATURDAY TO SUNDAY...THEN COOLER ON MONDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58
Hazardous weather outlook, May 12, 5:00 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAY 12 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY ACROSS
ARKANSAS...ESPECIALLY THIS AFTERNOON. THIS IS IN RESPONSE TO THE
FRONT THAT IS STALLED OVER NORTHERN LOUISIANA THIS MORNING...IS
EXPECTED TO LIFT NORTHWARD ACROSS THE STATE...AS A DEVELOPING
SURFACE LOW PRESSURE SYSTEM OUT WEST MOVES NORTHEAST. SOME
ADDITIONAL UPPER LEVEL ENERGY WILL ALSO INTERACT WITH THE
FRONT...AND THIS IS EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS.
THE MAIN AREAS THAT WILL RECEIVE THE BULK OF THE RAIN ARE CENTRAL
AND NORTHERN SECTIONS OF THE STATE. AREAS OF HEAVY RAIN WILL BE
POSSIBLE. THE OVERALL THREAT OF SEVERE STORMS WILL BE LOW...WITH
ONLY AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. THE CHANCE OF RAIN
WILL ALSO BE IN THE TONIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL MOVE FROM THE PLAINS INTO ARKANSAS WEDNESDAY
NIGHT AND THURSDAY...AND BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE. ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE ESPECIALLY OVER NORTHERN ARKANSAS. THIS
FRONT IS EXPECTED TO STALL OVER THE STATE ON THURSDAY...THEN LIFT
BACK NORTH BY FRIDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORM IN THE
FORECAST THROUGH SUNDAY. NOT UNTIL THE COLD FRONT SAGS SOUTH OUT OF
ARKANSAS LATER SUNDAY TO MONDAY...WILL THE CHANCE OF RAIN
SIGNIFICANTLY DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THE ISOLATED NATURE OF THE
SEVERE STORM THREAT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, May 12, 9:13 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
913 AM CDT TUE MAY 12 2009

ARZ041-042-052>054-121455-
CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE-
913 AM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING...
MONTGOMERY AND PIKE COUNTIES UNTIL 955 AM CDT...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CADDO GAP...MOVING EAST AT 30 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:48 PM CDTRiver Flood WarningLZKClark, Nevada, Ouachita3 days
May 12, 12:34 PM CDTFlash Flood WarningLZKClark, Hot Spring, Pike, Polk3 hr
May 12, 3:35 PM CDTFlash Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Ouachita2 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.